Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 93, NWS Lincoln, IL

August 31, 2013Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 31, 2013, 4:24 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 4:24 PM CDT (21:24 UTC)
Expired
Aug 31, 2013, 5:30 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:43 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KILX 312124
SVRILX
ILC019-183-312230-
/O.NEW.KILX.SV.W.0093.130831T2124Z-130831T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
424 PM CDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 530 PM CDT

* AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANTOUL...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...GIFFORD...RANKIN...POTOMAC...ROSSVILLE...HOOPESTON...
  FLATVILLE...ROYAL...PENFIELD...ARMSTRONG...COLLISON...MIDDLE FORK
  WILDLIFE AREA...HENNING...BISMARCK...ALVIN AND VERMILION COUNTY
  AIRPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 254 AND 257...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4016 8818 4039 8814 4041 8800 4040 8796
      4041 8794 4045 8794 4049 8793 4050 8753
      4013 8754
TIME...MOT...LOC 2124Z 271DEG 17KT 4027 8810

HAIL...1.00IN
WIND...60MPH

$$

07
2 follow-up statements
597 
WWUS53 KILX 312141
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CDT SAT AUG 31 2013

ILC019-183-312230-
/O.CON.KILX.SV.W.0093.000000T0000Z-130831T2230Z/
VERMILION IL-CHAMPAIGN IL-
441 PM CDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHAMPAIGN AND NORTHERN VERMILION COUNTIES UNTIL 530 PM CDT...

AT 437 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF PAXTON TO ST. JOSEPH...AND MOVING EAST
AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...RANKIN...POTOMAC...HOOPESTON...ROSSVILLE...ROYAL...
PENFIELD...ARMSTRONG...COLLISON...MIDDLE FORK WILDLIFE AREA...
HENNING...ALVIN...BISMARCK AND VERMILION COUNTY AIRPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 254 AND 256...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4016 8818 4039 8814 4041 8800 4040 8796
      4041 8794 4045 8794 4049 8793 4050 8753
      4013 8754
TIME...MOT...LOC 2141Z 271DEG 17KT 4047 8798 4018 8802

HAIL...1.00IN
WIND...60MPH

$$

07
085 
WWUS53 KILX 312207
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
507 PM CDT SAT AUG 31 2013

ILC019-183-312230-
/O.CON.KILX.SV.W.0093.000000T0000Z-130831T2230Z/
VERMILION IL-CHAMPAIGN IL-
507 PM CDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHAMPAIGN AND NORTHERN VERMILION COUNTIES UNTIL 530 PM CDT...

AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GIFFORD...AND
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...RANKIN...POTOMAC...ROSSVILLE...HOOPESTON...ARMSTRONG...
MIDDLE FORK WILDLIFE AREA...COLLISON...HENNING...ALVIN...BISMARCK AND
VERMILION COUNTY AIRPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 254 AND 256...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4016 8818 4039 8814 4041 8800 4040 8796
      4041 8794 4045 8794 4049 8793 4050 8753
      4013 8754
TIME...MOT...LOC 2207Z 271DEG 17KT 4027 8795

HAIL...0.88IN
WIND...60MPH

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:56 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 31, 2:56 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT Sat Aug 31 2013

.DISCUSSION...
ISSUED 250 PM CDT Sat Aug 31 2013

SHORT TERM...Tonight through Monday

Weak surface low and boundary expected to shift south and east of
the forecast area later this evening taking most of the threat for
scattered showers and thunderstorms with it. With abundant low level
moisture in place and a light wind field expected overnight, will see
some fog develop across most of the area for the late night hours.

On Sunday, our attention turns to a stronger frontal boundary
slated to push across our area during the afternoon and evening
hours. Forecast soundings continue to show a bit of a cap in place
ahead of the boundary so will hold pops in the chance category. Have
edged pops higher a bit sooner acrs the west Sunday morning as models
were trending a bit quicker with the frontal passage across our area
later tomorrow. Still seeing mixed layer capes of around 2500 j/kg and
some decent frontal convergence but with the limiting factor being the
cap, at this point, not expecting widespread coverage tomorrow. Precip
chances will start to exit the forecast area from northwest to southeast
tomorrow evening as the front shifts away from the area. Based on the
timing of the frontal passage out of our area Sunday night, will hold
on to the low chance pops across our far southeast into the overnight
hours.

Much cooler and less humid air will filter southeast into the region
on Labor Day as high pressure shifts across the upper Midwest.
Temperatures by Monday afternoon are forecast to only climb into
the upper 70s to lower 80s, compared to our 90s the past several days.

LONG TERM...Tuesday through Saturday

Upper level ridge forecast to retrograde to the west while troffing
deepens in over the Great Lakes. A shortwave will rotate southeast
into the Midwest on Wednesday with warmer temperatures expected
ahead of the feature, but with little in the way of deep moisture
ahead of the upper level system, the forecast will remain dry. In
fact, the extended period into Saturday still looks dry at this
time as our area will be under the influence of northwesterly flow
aloft. As the upper trof slowly edges away from the region, we should
see temperatures return closer to or a bit above normal by the end
of the week.

Smith
&&

.AVIATION...
ISSUED 1258 PM CDT Sat Aug 31 2013

A weak trof is currently making its way across central Illinois.
Isolated thunderstorms are possible ahead of the trof, but the
coverage is expected to be too low to go above a VCTS mention at
this time. Otherwise, VFR conditions are anticipated into tonight,
when patchy MVFR fog becomes possible. Winds should be light for
the most part through the period.

Bak
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT AUG 31 2013

ILZ027>031-036>038-011100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
309 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS A
FRONTAL BOUNDARY MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE STORMS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
309 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH HUMID AIR TO
PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105 RANGE INTO EARLY
EVENING.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS
EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. GUSTY
WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...BUT
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE STORMS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

In the hours before

Special weather statement, Aug 31, 3:18 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SAT AUG 31 2013

ILZ031-038-312115-
MCLEAN-WOODFORD-
318 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND SOUTHEASTERN
WOODFORD COUNTIES UNTIL 415 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWANDA...OR 10 MILES NORTH OF BLOOMINGTON...
...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...
  COOKSVILLE...
  COLFAX...
  BLOOMINGTON...

OTHER LOCATIONS AFFECTED INCLUDE...LAKE BLOOMINGTON...PLEASANT
HILL...ANCHOR AND CROPSEY.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4069 8858 4067 8857 4062 8856 4062 8846
      4055 8845 4042 8848 4050 8904 4071 8898
TIME...MOT...LOC 2018Z 280DEG 17KT 4060 8888

SMITH
Special weather statement, Aug 31, 3:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT SAT AUG 31 2013

ILZ045-046-312200-
CHAMPAIGN-VERMILION-
354 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMPAIGN AND NORTHERN
VERMILION COUNTIES UNTIL 500 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  RANTOUL...
  THOMASBORO...
  GIFFORD...
  OGDEN...
  POTOMAC...
  FITHIAN...

OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD...
ROYAL...MIDDLE FORK WILDLIFE AREA AND COLLISON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4005 8754 4006 8846 4040 8845 4040 8795
      4045 8794 4048 8754
TIME...MOT...LOC 2055Z 287DEG 17KT 4030 8820

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:44 PM CDTSpecial Weather StatementILXVermilion46 min
Aug 31, 3:18 PM CDTSpecial Weather StatementILXMcLean57 min
Aug 31, 3:54 PM CDTSpecial Weather StatementILXChampaign, Vermilion66 min
Aug 31, 5:21 PM CDTSpecial Weather StatementILXVermilion54 min
Aug 31, 5:32 PM CDTSpecial Weather StatementILXVermilion58 min
Aug 31, 6:04 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar, Vermilion41 min
Aug 31, 6:43 PM CDTSevere Thunderstorm WarningILXEdgar47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.